Article Text

PDF
Potter’s potions
  1. A C McGregor,
  2. M H MacMillian,
  3. J Ferguson
  1. Emergency Medicine Department, Aberdeen Royal Infirmary, Foresterhill, Aberdeen, UK
  1. Dr A C McGregor, Emergency Medicine Department, Aberdeen Royal Infirmary, Foresterhill, Aberdeen, AB25 2ZQ, UK; catriona.mcgregor{at}nhs.net

Statistics from Altmetric.com

“What is the difference, Potter, between monkshood and wolfsbane?”1

Thus began Harry Potter’s first potions lesson at Hogwarts School of Witchcraft and Wizardry. What is the difference? We report an incident involving poisoning with monkshood and wolfsbane presenting to an urban emergency department.

CASE

A 36-year-old man, with a recreational interest in botany, presented claiming to have ingested a small amount of Aconitium napellus 2–3 h previously. He had grown the plant in his own garden and crushed up the roots and added boiling water to make a “tea”. He stated he only took a small sip due to the dreadful taste.

On arrival he was subjectively “well” with no clinical symptoms. Examination was normal other than a narrow complex sinus tachycardia of 110 beats/min. The National Poisons Information Service had little information available and their advice was to apply general supportive measures, initial fluid replacement with replacement of magnesium and potassium, and inotropic support with norepinephrine (noradrenaline) to maintain blood pressure, if required.

Shortly after arrival, he complained of feeling “awful” …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.